A patient with atrial fibrillation has a heart rate of 170, blood pressure 70/40 and confusion. What is the best management?
Answer and explanation
Correct answer: D. Immediate synchronized electrical cardioversion
- Step 1: Hypotension and altered mental state mean that the arrhythmia is causing instability. Step 2. Unstable tachyarrhythmias are treated with a shock rather than drugs, timed to the R wave. Answer: synchronized cardioversion. Why not the others: drug options act too slowly, and massage is used for supraventricular tachycardia in stable patients.
Practise more Adult Medicine, Surgery and Emergencies.
Free questions with an explanation for every one, and full timed MCCQE Part 1 mock tests.
More Adult Medicine, Surgery and Emergencies questions
- A 58-year-old man has 40 minutes of crushing central chest pain with sweating. The ECG shows ST elevation in leads II, III and aVF. Which ac…
- A woman develops hives, wheeze and a falling blood pressure two minutes after a wasp sting. What is the first drug to give?
- A 22-year-old with type 1 diabetes has vomiting, deep rapid breathing, glucose 28 mmol/L, pH 7.1 and potassium 4.2 mmol/L. What is the best…
- A man with cirrhosis vomits a large volume of fresh blood and is tachycardic. After starting resuscitation, which combination is most approp…
- A 45-year-old has pleuritic chest pain and tachycardia after a long flight. He is stable, with a high pretest probability of pulmonary embol…
- A 70-year-old smoker with COPD has worse dyspnea and purulent sputum but a normal mental state. Which treatment bundle is standard?